Download full-text


Available from: Ganesan Venkatasubramanian, Sep 02, 2015
25 Reads
  • Journal of Clinical Psychopharmacology 03/2007; 27(1):89-90. DOI:10.1097/JCP.0b013e31802e7587 · 3.24 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Antagonism of D2-like dopamine receptors is the putative mechanism underlying the antipsychotic efficacy of psychotropic drugs. Positron emission tomographic studies suggest that the antipsychotic effect of dopamine receptor antagonists occurs within a therapeutic window between 60% and 80% (striatal) D2 receptor occupancy. The incidence of extrapyramidal side effects increases above the 80% threshold. However, the novel atypical antipsychotic drug, aripiprazole, occupies up to 95% of striatal D2-like dopamine receptors at clinical doses, and the incidence of extrapyramidal side effects with aripiprazole is no higher than with placebo. The most likely explanation for this finding is aripiprazole's weak partial agonism at D2-like dopamine receptors. This particular pharmacologic feature characterizes a new class of atypical antipsychotics that does not match the original concept of a therapeutic occupancy window for antagonist antipsychotics. When not involving pure antagonists, it implies a need to adjust the expected receptor occupancy (measured using positron emission tomography) for the therapeutic window.
    Archives of General Psychiatry 11/2003; 60(10):974-7. DOI:10.1001/archpsyc.60.10.974 · 14.48 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: We report five cases of restless legs syndrome (RLS) and periodic limb movements during sleep (PLMS) that were probably associated with olanzapine. The first patient showed a good response to olanzapine, but the RLS symptoms associated with olanzapine resulted in poor long-term compliance, eventually leading to frequent relapse of psychotic symptoms. The second patient exhibited sudden PLMS following olanzapine injection. The third patient had been suffering from serious akathisia while on risperidone, and was cured after switching to olanzapine, but thereafter the patient suffered from RLS at nighttime. The fourth patient showed RLS symptoms that were initially caused by a 20-mg daily olanzapine dosage and were later mitigated when olanzapine was reduced and ropinirole was administered. The fifth patient exhibited paraesthesia and agitation caused by olanzapine that was misdiagnosed as psychotic agitation. Increasing the olanzapine dosage severely aggravated the symptoms of RLS. Antipsychotic-induced RLS and PLMS are not well-recognized side effects of antipsychotics, with the symptoms often misdiagnosed as psychotic agitation. These cases also suggest that the occurrence of RLS can cause noncompliance with antipsychotics in psychiatric patients, and thus aggravate their psychotic symptoms.
    Journal of Psychopharmacology 07/2008; 23(5):597-601. DOI:10.1177/0269881108091876 · 3.59 Impact Factor
Show more